How Do I Recognize ADHD Medication Abuse?
Recognizing any type of drug abuse can be incredibly difficult, especially if the person involved is someone for whom you care. When it comes to attention deficit hyperactivity disorder (ADHD) medication abuse, the best way to pinpoint a problem is to be on the lookout for common signs of stimulant abuse. Changes in someone’s daily routine are usually the most obvious warning signs, and should cause you to look more closely for other, often less-obvious ones, including changes in a person’s behavior or personality, as well as his or her physical appearance. Missing ADHD medications or stolen money, when coupled with any of these signs or on their own, can also indicate that there is a problem. Perhaps the most difficult part of recognizing ADHD medication abuse is actually attributing these signs to a problem; doing this requires objectivity and an unclouded view of what is happening in front of you.
Even the most spontaneous person generally has a basic, daily routine, often centered on work, school, or the people with whom he or she typically spends the most time. One of the first steps to recognizing ADHD medication abuse is to look for any obvious deviations from these routines, especially if there is no justifiable cause for it. A person who is constantly missing work or school without a valid excuse may have a problem, and you may want to look more closely into his or her other behaviors. Generally, these changes are due to the fact that a person has to alter his or her schedule to accommodate the ADHD medication abuse. Oftentimes, a person who has developed a problem with this type of prescription medication will also begin to avoid old friends and start spending time with new ones, and these friendships may seem overly-intense for the amount of time that the two people have known each other.
ADHD medications are considered to be stimulants, and, therefore, one of the easiest ways to recognize a problem is to look for a change in behavior or personality. Those abusing these types of medications are often short-tempered, and may talk unusually quickly, especially when in the throes of the medication. Extreme mood swings, ranging from abnormally happy to exhausted and depressed are also common. Changes in sleeping patterns are typical as well &mash; a person may seem to be awake at all hours, and yet sleep at incredibly strange times, often for much longer than usual.
If a person who you know has suddenly changed his or her daily pattern, and is acting abnormally, start to also look for any physical changes. A person who is abusing ADHD medication will typically lose weight, and the quickness of that loss will often be noticeable. He or she may also look overly tired, despite being borderline-hyperactive.
Although any combination of these signs is good indicator that ADHD medication abuse is occurring, when any behavioral, personality, or physical changes are combined with missing medications or stolen money, the chances that a person has a problem is relatively high. If you are not noticing any missing money, you don’t have a person in your household with a valid prescription for ADHD medication, or if you do not live with the person about whom you are concerned, the individual in question may be getting money or the drugs from another person. No matter what the situation, any accusations of theft should be taken seriously when one or more of these other signs are present.
No matter how many signs are evident, there is no clear-cut way to recognize the signs of ADHD medication abuse in people to whom you are close. It is human nature to want to believe the best in those about whom one cares, and choosing to recognize these signs rather than ignore them can be next to impossible, even if someone outside of the situation would notice ADHD medication abuse almost immediately. If you feel that you are not equipped to view the situation clearly, discussing the problem with a trusted friend, family member, or professional who is not close to the other person can be helpful.
Discuss this Article
Post your comments